Montana, 2008Wildfire in Montana, July 26 to 31, 2008
July 26 to 31, 2008 · NWS TFX · 1 event in 1 county or zone
Very dry conditions and lightning combined to start a wildfire that consumed over 150 acres.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions and lightning combined to start a wildfire that consumed over 150 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 25, 9:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 25, 9:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MDT FRI JUL 25 2008
AVIATION SECTION UPDATED...
.UPDATE...
MINOR UPDATES TO ZONE AND STATE FORECASTS BY 945 PM MDT. ISOLATED
THUNDERSTORMS SLOWLY DIMINISH ACROSS FAR SOUTHWEST MONTANA...SO
WILL ADJUST WORDING TO FOCUS ON THAT AREA SPECIFICALLY THIS
EVENING. WILL GENERALLY DECREASE CLOUD COVER THIS EVENING AS WELL.
HOWEVER...A WEAK DISTURBANCE IS FORECAST TO MOVE THROUGH THE AREA
AFTER MIDNIGHT...AND THE AIRMASS REMAINS WEAKLY UNSTABLE WITH
EASTERLY UPSLOPE SURFACE WINDS. WILL THEREFORE KEEP A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS OVER THE ROCKY MOUNTAIN FRONT AND
THE MOUNTAINS OF SOUTHWEST MONTANA. OTHERWISE...OVERNIGHT
TEMPERATURES ARE IN GOOD SHAPE. COULSTON
&&
.AVIATION...
UPDATED 0430Z. EXCEPT FOR SOME LINGERING SCT CLOUDS FROM EVE
CONVECTION NEAR KDLN...SKIES ARE CLEAR ACROSS SW AND NORTH CENTRAL
MT AND WILL REMAIN THAT WAY THRU THE MORNING HOURS ON SAT. UPPER
LEVEL RIDGE PROVIDING ALL THE CALM WEATHER WILL DRIFT SLIGHTLY
EASTWARD TOMORROW ALLOWING A WEAK UPPER LEVEL TROF TO MOVE INTO NW
AND CENTRAL MT BY MID-AFTN AND GENERATE ISOLD THUNDERSTORMS EAST OF
A KCTB-TO-KHLN LINE. LATEST FORECAST MODELS HAVE BACKED OFF A BIT
ON STORM COVERAGE...WITH MOST FAVORABLE AREAS BEING FROM KLWT TO
KHVR. VFR WILL BE THE RULE WITH BRIEF MVFR POSSIBLE NEAR SOME OF
THE THUNDERSTORMS AS SOME MAY BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL AND GUSTY WINDS. WARANAUSKAS
&&
.PREV DISCUSSION...
/ISSUED 530 PM MDT FRI JUL 25 2008/
TONIGHT THROUGH SUNDAY...RIDGING ALOFT CONTINUING TO PROVIDE DRY
AND STABLE AIR TO THE AREA. WEAK SHORT WAVE ENERGY MARCHING
ACROSS SOUTHWEST MONTANA THIS EVENING MAY GENERATE ISOLATE
THUNDERSTORMS. SATELLITE IMAGERY INDICATING SOME CUMULUS NOW
FORMING OVER EXTREME SOUTHWEST MONTANA. THE RIDGE AXIS BEGINS TO
MOVE EAST ON SATURDAY ALLOWING FOR AN INCREASING SOUTHWEST FLOW
ALOFT TO BRING MORE MOISTURE TO THE AREA. THUNDERSTORMS WILL BE A
BIT MORE WIDESPREAD SATURDAY AFTERNOON AND EVENING WITH SOME
STORMS POSSIBLY BECOMING STRONG. THE RIDGE AXIS MOVES TO EASTERN
MONTANA SUNDAY AFTERNOON AND SCATTERED THUNDERSTORMS WILL AGAIN
DEVELOP ON SUNDAY. TEMPERATURES WILL REMAIN ABOVE SEASONAL
AVERAGES. EMANUEL
SUN NIGHT THROUGH WED NIGHT...FAIRLY FLAT WSW UPPER FLOW SUN
NIGHT...GIVES WAY TO MORE OF AN AMPLIFIED FLOW BY TUE...WITH
TROUGHING OVER THE PAC NW...AND RIDGE BUILDING OVER MT AND THE
DAKOTAS. SOME POTENTIAL FOR TSTRMS SUN EVENING...ALTHOUGH AT THIS
POINT APPEARS MOST UNSTABLE AIRMASS REMAINS EAST OF THE FORECAST
AREA. THIS UPPER TROUGH AND AN ASSOC COLD FRONT...SWING ACROSS
THE FORECAST AREA LATE TUE OR WED...GIVING BEST CHANCES OF
SHOWERS AND THUNDERSTORMS. UPPER TROUGH EAST OF THE AREA BY WED
AFTERNOON IN THE GFS...BUT A LITTLE SLOWER TO CLEAR THE AREA IN
THE ECMWF...WHICH WOULD IMPLY LINGERING CHANCES OF CONVECTION ON
WED AS WELL. BOTH MODELS SHOW SUBSIDENCE BEHIND THE UPPER FEATURE
ON THU...WHICH LOOKS TO BE DRY. TEMPS IN GENERAL LOOK TO BE NEAR
OR ABOVE CLIMATE AVERAGES...BUT NOT EXTREME...WITH WED THE LEAST
WARM OF THE DAYS...WITH SLIGHTLY COOLER AIR ADVECTING IN BEHIND
THE COLD FRONT. REILLY
THURSDAY THROUGH FRIDAY...MODEL DIFFERENCES DETRACT A LITTLE FROM
FORECAST CONFIDENCE DURING THIS PERIOD. I WENT WITH A COMPROMISE
OF A SHORTWAVE TROUGH MOVING EAST OF THE STATE EARLY THURSDAY
FOLLOWED BY WEAK RIDGING OVER WESTERN MONTANA. THIS SHOULD RESULT
IN CLEAR TO PARTLY CLOUDY SKIES. THE RIDGE AXIS SLIDES EAST OF
THE FORECAST AREA LATE SATURDAY AFTERNOON OR EVENING RESULTING IN
AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT. A
FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP MAINLY OVER THE MOUNTAINS...WITH CONVECTION BECOMING MORE
WIDESPREAD BY FRIDAY AFTERNOON. TEMPERATURES SHOULD BE A FEW
DEGREES ABOVE SEASONAL AVERAGES. EK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 56 91 56 90 / 10 20 30 20
CTB 49 85 54 83 / 10 20 30 20
HLN 58 94 58 94 / 10 20 20 20
BZN 53 96 51 96 / 10 20 20 20
WEY 47 83 45 81 / 20 10 10 20
DLN 52 90 53 90 / 10 10 10 20
HVR 55 89 58 90 / 10 20 30 20
LWT 54 87 54 86 / 10 20 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...COULSTON/EMANUEL
LONG TERM...REILLY/EK
AVIATION...WARANAUSKAS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 25, 4:19 AM MST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MDT FRI JUL 25 2008
MTZ008>015-044>055-261200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
519 AM MDT FRI JUL 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST
MONTANA THIS EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN
50 MPH FOR A TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL
MONTANA SATURDAY EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER
THAN 50 MPH FOR A TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Cascade
- When
- July 26, 12:00 AM MST to July 31, 12:00 AM MST
- Where
- Cascade forecast zone
- Reported by
- Park/Forest Service
Lightning from a passing thunderstorm sparked a wildfire that consumed over 150 acres and cost greater than $1.1 million to suppress.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Flash Flooding and Damaging Winds in Missouri, July 26, 2008$77,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124083.